Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



À propos de canards (Apropos canards)

Author: Martin Wechselberger
Journal: Trans. Amer. Math. Soc. 364 (2012), 3289-3309
MSC (2010): Primary 34E15, 34C40, 34D35; Secondary 37C50, 58K45
Published electronically: January 20, 2012
MathSciNet review: 2888246
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We extend canard theory of singularly perturbed systems to the general case of $ k$ slow and $ m$ fast dimensions, with $ k\ge 2$ and $ m\ge 1$ arbitrary. A folded critical manifold of a singularly perturbed system, a generic requirement for canards to exist, implies that there exists a local $ (k+1)$-dimensional center manifold spanned by the $ k$ slow variables and the critical eigendirection of the fast variables. If one further assumes that the $ m-1$ nonzero eigenvalues of the $ m\times m$ Jacobian matrix of the fast equation have all negative real part, then the $ (k+m)$-dimensional singularly perturbed problem is locally governed by the flow on the $ (k+1)$-dimensional center manifold. By using the blow-up technique (a desingularization procedure for folded singularities) we then show that the local flow near a folded singularity of a $ k$-dimensional folded critical manifold is, to leading order, governed by a three-dimensional canonical system for any $ k\ge 2$. Consequently, results on generic canards from the well-known case $ k=2$ can be extended to the general case $ k\ge 2$.

References [Enhancements On Off] (What's this?)

  • 1. É Benoît, Systèmes lents-rapides dans $ \mathbb{R}^3$ et leurs canards, in Third Schnepfenried geometry conference, volume 2, pp. 159-191. Astérisque 109-110, Soc. Math. France, 1983. MR 753147 (86d:58103)
  • 2. É Benoît, Canards et enlacements, Inst. Hautes Études Sci. Publ. Math. 72:63-91, 1991. MR 1087393 (91m:58133)
  • 3. É Benoît , J.-L. Callot, F. Diener, and M. Diener, Chasse au canards, I-IV, Collect. Math., 32:37-119, 1981. MR 0643399 (85g:58062a); MR 0653888 (85g:58062b); MR 0653889 (85g:58062c); MR 0653890 (85g:58062d).
  • 4. H. Broer, T. Kaper and M. Krupa, Geometric desingularization of a cusp singularity in slow-fast systems with application to Zeeman's examples, preprint, 2008.
  • 5. M. Brøns, T. Kaper and H. Rotstein (eds.), Focus issue: mixed mode oscillations: experiment, computation, and analysis, Chaos, 18(1), 2008.
  • 6. M. Brøns, M. Krupa, and M. Wechselberger, Mixed mode oscillations due to the generalized canard phenomenon, Fields Institute Communications, 49:39-63, 2006. MR 2270184 (2008c:34091)
  • 7. S. A. Campbell, E. Stone, and T. Erneux, Delay induced canards in a model of high speed machining, Dynamical Systems, 24(3):373-392, 2009. MR 2561447
  • 8. J. Carr, Applications of centre manifold theory. Springer-Verlag, Berlin/New York, 1981. MR 635782 (83g:34039)
  • 9. P. de Maesschalck, F. Dumortier and M. Wechselberger (eds.), Special issue on bifurcation delay, Discr. Cont. Dyn. Sys. S, 2(4), 2009. MR 2552118
  • 10. M. Desroches, J. Guckenheimer, C. Kuehn, B. Krauskopf, H. M. Osinga and M. Wechselberger, Mixed-mode oscillations with multiple time-scales, preprint, 2010.
  • 11. M. Desroches, B. Krauskopf, and H. M. Osinga, Mixed-mode oscillations and slow manifolds in the self-coupled FitzHugh-Nagumo system, Chaos, 18(1):015107, 2008. MR 2404663 (2009d:37151)
  • 12. M. Desroches, B. Krauskopf, and H. M. Osinga, The geometry of slow manifolds near a folded node, SIAM J. Appl. Dyn. Syst., 7(4):1131-1162, 2008. MR 2452674 (2010d:34120)
  • 13. M. Desroches, B. Krauskopf, and H. M. Osinga, The geometry of mixed-mode oscillations in the Olsen model for the perioxidase-oxidase reaction, Discr. Cont.Dyn. Sys. S, 2(4): 807-827, 2009. MR 2552121 (2010m:34055)
  • 14. M. Desroches, B. Krauskopf, and H. M. Osinga, Numerical continuation of canard orbits in slow-fast dynamical systems, Nonlinearity, 23(3): 739-765, 2010. MR 2593917 (2011a:37176)
  • 15. F. Diener and M. Diener, Nonstandard analysis in practice, Springer-Verlag, Berlin/New York, 1995. MR 1396794 (97g:03065)
  • 16. M. Diener, The canard unchained or how fast/slow dynamical systems bifurcate, The Mathematical Intelligencer, 6:38-48, 1984. MR 748431 (85j:34120)
  • 17. J. Drover, J. Rubin, J. Su, and B. Ermentrout, Analysis of a canard mechanism by which excitatory synaptic coupling can synchronize neurons at low firing frequencies, SIAM J. Appl. Math., 65(1):69-92, 2004. MR 2111588 (2005h:34095)
  • 18. F. Dumortier and R. Roussarie, Canard cycles and center manifolds, Mem. Amer. Math. Soc., 577, 1996. MR 1327208 (96k:34113)
  • 19. W. Eckhaus, Relaxation oscillations including a standard chase on french ducks, Lecture Notes in Math., 985:449-494, 1983. MR 708301 (85b:34066)
  • 20. B. Ermentrout and M. Wechselberger, Canards, clusters and synchronization in a weakly coupled interneuron model, SIAM J. Appl. Dyn. Syst., 8(1):253-278, 2009. MR 2481284 (2009k:37190)
  • 21. N. Fenichel, Geometric singular perturbation theory for ordinary differential equations, J. Diff. Eqs., 31:53-98, 1979. MR 524817 (80m:58032)
  • 22. J. Guckenheimer, Return maps of folded nodes and folded saddle-nodes, Chaos, 18(1):015108, 2008. MR 2404664 (2009d:37035)
  • 23. J. Guckenheimer, Singular Hopf bifurcation in systems with two slow variables, SIAM J. Appl. Dyn. Syst., 7(4):1355-1377, 2008. MR 2452681 (2009k:37112)
  • 24. J. Guckenheimer and Radu Haiduc, Canards at folded nodes, Moscow Mathematical Journal 25, 91-103, 2005. MR 2153468 (2006d:34122)
  • 25. E. Hairer and G. Wanner, Solving Ordinary Differential Equations II: Stiff and Differential-Algebraic Problems, 2nd revised edition, Springer-Verlag, Berlin/New York, 2002.
  • 26. E. Harvey, V. Kirk, H. Osinga, J. Sneyd and M. Wechselberger, Understanding anomalous delays in a model of intracellular calcium dynamics, Chaos, 20(4):045104, 2010.
  • 27. E. Harvey, V. Kirk, J. Sneyd and M. Wechselberger, Multiple timescales, mixed-mode oscillations and canards in models of intracellular calcium dynamics, preprint, 2010.
  • 28. M. W. Hirsch, C. C. Pugh, and M. Shub, Invariant manifolds, Springer-Verlag, Berlin/New York, 1977. MR 0501173 (58:18595)
  • 29. C. K. R. T. Jones, Geometric singular perturbation theory, in Dynamical systems (Montecatini Terme, 1994). Springer-Verlag, Berlin/New York, 1995. MR 1374108 (97e:34105)
  • 30. M. Krupa, N. Popovic, and N. Kopell, Mixed-mode oscillations in three time-scale systems: A prototypical example, SIAM J. Applied Dynamical Systems, 7(2):361-420, 2008. MR 2421110 (2009f:34143)
  • 31. M. Krupa, N. Popovic, N. Kopell, and H. G. Rotstein, Mixed-mode oscillations in a three time-scale model for the dopaminergic neuron, Chaos, 18:015106, 2008. MR 2404662 (2009a:37193)
  • 32. M. Krupa and P. Szmolyan, Extending geometric singular perturbation theory to nonhyperbolic points -- fold and canard points in two dimensions, SIAM J. Math. Anal., 33(2):286-314, 2001. MR 1857972 (2002g:34117)
  • 33. M. Krupa and P. Szmolyan, Relaxation oscillation and canard explosion, J. Diff. Eqs., 174:312-368, 2001. MR 1846739 (2002g:34122)
  • 34. M. Krupa and M. Wechselberger, Local analysis near a folded saddle-node singularity, J. Differential Equations, 248(12):2841-2888, 2010. MR 2644136
  • 35. A. Milik and P. Szmolyan, Multiple time scales and canards in a chemical oscillator, in C. Jones and A. Khibnik (eds.), Multiple time scale dynamical systems, IMA Volumes in Mathematics and Its Applications 122, Springer-Verlag, Berlin/New York, 2001, pp. 117-140. MR 1846575 (2002f:80004)
  • 36. A. Milik, P. Szmolyan, H. Loeffelmann, and E. Groeller, Geometry of mixed-mode oscillations in the $ 3$-d autocatalator, Int. J. of Bifurcation and Chaos, 8(3):505-519, 1998.
  • 37. E. F. Mishchenko and N. Kh. Rozov, Differential Equations with Small Parameters and Relaxation Oscillations (translated from Russian), Plenum Press, 1980. MR 750298 (85j:34001)
  • 38. H. G. Rotstein, M. Wechselberger, and N. Kopell, Canard induced mixed-mode oscillations in a medial entorhinal cortex layer II stellate cell model, SIAM J. Appl. Dyn. Syst., 7(4):1582-1611, 2008. MR 2470978 (2009k:92028)
  • 39. J. Rubin and M. Wechselberger, Giant squid -- hidden canard: the $ 3D$ geometry of the Hodgkin-Huxley model, Biol. Cyb., 97(1):5-32, 2007. MR 2326520 (2008j:92011)
  • 40. J. Rubin and M. Wechselberger, The selection of mixed-mode oscillations in a Hodgkin-Huxley model with multiple timescales, Chaos, 18(1):015105, 2008. MR 2404661 (2009a:37194)
  • 41. P. Szmolyan and M. Wechselberger, Canards in $ \mathbb{R}^3$, J. Diff. Eqs., 177:419-453, 2001. MR 1876650 (2002i:34098)
  • 42. P. Szmolyan and M. Wechselberger, Relaxation Oscillations in $ \mathbb{R}^3$, J. Diff. Eqs., 200:69-104, 2004. MR 2046318 (2004m:34120)
  • 43. F. Takens, Constrained equations; a study of implicit differential equations and their discontinuous solutions, in Structural stability, the theory of catastrophes, and applications in the sciences, Lecture Notes in Math. 525, Springer-Verlag, Berlin/New York, 1976. MR 0478236 (57:17721)
  • 44. B. van der Pol, On relaxation oscillations, Philosophical Magazine, 7:978-992, 1926.
  • 45. T. Vo, R. Bertram, J. Tabak and M. Wechselberger, Mixed-mode oscillations as a mechanism for pseudo-plateau bursting, J. Comp. Neurosci., 28(3):443-458, 2010. MR 2653619
  • 46. M. Wechselberger, Extending Melnikov theory to invariant manifolds on non-compact domains, Dyn. Syst., 17, 215-233, 2002. MR 1927809 (2003g:34109)
  • 47. M. Wechselberger, Existence and bifurcation of canards in $ \mathbb{R}^3$ in the case of a folded node, SIAM J. Appl. Dyn. Syst., 4(1):101-139, 2005. MR 2136520 (2006d:37033)
  • 48. M. Wechselberger and G. Pettet, Folds, canards and shocks in advection-reaction-diffusion models, Nonlinearity, 23(8):1949-1969, 2010. MR 2669633
  • 49. M. Wechselberger and W. Weckesser, Bifurcations of mixed-mode oscillations in a stellate cell model, Physica D, 238:1598-1614, 2009.
  • 50. M. Wechselberger and W. Weckesser, Homoclinic clusters and chaos associated with a folded node in a stellate cell model, Discr. Cont. Dyn. Sys. Ser. S, 2(4):829-850, 2009. MR 2552122 (2010m:34072)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 34E15, 34C40, 34D35, 37C50, 58K45

Retrieve articles in all journals with MSC (2010): 34E15, 34C40, 34D35, 37C50, 58K45

Additional Information

Martin Wechselberger
Affiliation: School of Mathematics & Statistics, University of Sydney, Sydney NSW 2006, Australia

Keywords: Singularly perturbed systems, differential-algebraic equations, folded singularities, canards
Received by editor(s): May 20, 2010
Received by editor(s) in revised form: January 18, 2011
Published electronically: January 20, 2012
Additional Notes: This work was supported by Marsden Fund in NZ. The author would like to thank Vivien Kirk for carefully reading the manuscript.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society